Untitled-design

Constipation in gap year students

Have you ever traveled to a new place and experienced constipation? Over the past few years, we have had many gap year students complain about constipation – usually within the first 2 months of being in the country. We had a vegetarian student once who was eating only tofu- no vegetables, fruits, and definitely not a balanced diet.  We had another student who was eating only potato chips and soda, because they were too tired to cook or even go out at the end of the long day.  These students end up gaining weight and developing skin problems!

Constipation refers to bowel movements that are infrequent or hard to pass. The stool is often hard and dry. This can cause abdominal pain, bloating, and feeling as if one has not completely passed the bowel movement. The good news it that there are many easy ways to prevent it. There is also a condition called “Bashful Bowels”, people who have this condition are nervous about going to the bathroom in an unknown or new place. Often these people will refuse to go to thew bathroom in an unknown place to the point that they become constipated.

For many students, the year in Israel is the first time they have had to make their own food plans and cook for themselves. While back at home, their parents were cooking well rounded meals, and food was familiar and effortless for many.  College-aged students often eat less healthy foods and have less well-rounded diets. Many programs have students making their own food at least part of the time, which takes a lot of forethought and effort.  Programs that serve meals will often serve meals that include foods that may be unfamiliar to the students. 

There are other causes of constipation, such as side effects of common medications.  Many students are on various medications for medical or mental health reasons. Many of these medications, including sleeping medication and some anti-depressants, can cause constipation as a side effect. It is important that the students are aware of this and make sure that if they are constipated, they avoid any unnecessary sleeping pills and other such medications. If they need prescription medications, then students should begin a careful diet and hydration plan from the beginning of the school year. 

Our intestinal activity can often be influenced by emotions.  For example, if someone is stressed, they might have irregular bowel movements.  By definition, irritable bowel syndrome is alternating constipation and diarrhea, heavily affected by stress. It is important for a student not to develop anxiety when they have irregular bowel movements because it could make the situation worse. undefined

Israel is a warm and dry country.  This climate is often very different from climates where gap year students come from.  Many students hydrate as much as they did at home. In most cases, this means that the students aren’t drinking enough water.  Dehydration causes constipation! 

Tips for avoiding constipation in gap year students:

If constipation does not resolve after following these guidelines, students should seek medical attention at a family physician or school clinic.  If they are at a school that has EMA Care clinics, then make sure they schedule an appointment with the clinic health provider to discuss, including any medications taken.

From here at EMA Care, we wish you a healthy winter!!